Illinois, 2007

Hail and Heavy Rain in Illinois, April 3, 2007

April 3, 2007 · NWS PAH · 21 events in 10 counties and zones

Numerous thunderstorms preceded a strong cold front that moved southeast across the region. The storms organized into lines along outflow boundaries preceding the initial storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms preceded a strong cold front that moved southeast across the region. The storms organized into lines along outflow boundaries preceding the initial storms. Hail was the primary severe weather type.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:10 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 3, 1:10 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT TUE APR 3 2007

.DISCUSSION...

SEVERE THREAT IMMEDIATE CONCERN WITH FROST/FREEZE LATER IN THE WEEK.

LARGE AREA OF THUNDERSTORMS WILL TRAVERSE THE AREA THROUGH THE
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THE LATEST
SURFACE ANALYSIS INDICATED THE LOW WAS JUST SOUTH OF ROCKFORD
ILLINOIS WITH A THE COLD FRONT ARCING SOUTHWESTWARD THROUGH ST LOUIS
TO JUST EAST SPRINGFIELD MO. LATEST SURFACE OBS AND 18Z UA FROM BNA
AND SGF RUNS INDICATE SOME CAPPING ALTHOUGH IT IS EASILY BROKEN WITH
THE FRONTAL APPROACH. RADAR INDICATES HAIL WITH THE EXISTING STORMS
MOVING INTO THE AREA AND SOME ROTATION HAS BEEN DETECTED WITH A
COUPLE STORMS.

THE MAIN CONCERN WILL OF COURSE BE FOR THE DEVELOPMENT OF ANY
SUPERCELLS EMBEDDED IN THE LINE OR ESPECIALLY OUT AHEAD OF THE MAIN
AREA OF STORMS. THE LATEST LAPS RUNS INDICATE THE ENVIRONMENT OVER
THE QUAD STATE HAS LIFTED INDEX -8...CAPE VALUES UP TO 2000 J/KG.
THE WIND FIELDS ARE NOT THE GREATEST FOR SUPERCELL DEVELOPMENT BUT
STILL REMAIN POSSIBLE WHEN YOU CONSIDER ALL SEVERE PARAMETERS
COMBINED.

NEXT CONCERN AFTER TONIGHT WILL BE FOR FROST/FREEZING WEDNESDAY
NIGHT THROUGH SATURDAY NIGHT. THIS IS COVERED IN THE HWO AND WILL
NOT HEADLINE ANYTHING UNTIL THE SEVERE THREAT IS OUT OF THE FA. AS
PREVIOUS DISCUSSION...MODELS CONTINUE ADVERTISING COLD/FREEZING
TEMPS. THE MODELS ARE STARTING TO STABILIZE FROM RUN TO RUN. AS
PREVIOUS FORECAST DID LEAN TOWARD THE WARMER SIDE OF MODELS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 3, 3:31 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 AM CDT TUE APR 3 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY EXTENDING INTO
THIS EVENING.

ISOLATED THUNDERSTORMS MAY DEVELOP BY LATER THIS
MORNING...ESPECIALLY NEAR THE MISSISSIPPI RIVER AND MOVE EAST
NORTHEAST AT 35 MPH. THESE STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO.

ADDITIONAL THUNDERSTORMS WILL DEVELOP OR MOVE INTO SOUTHEAST
MISSOURI THIS AFTERNOON. THESE ARE EXPECTED TO FORM A LINE ALONG
THE COLD FRONT AND MOVE EAST AT 40 MPH WITH WIND DAMAGE AND LARGE
HAIL POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE
STORMS.

BY 700 PM...THE MAIN AREA OF THUNDERSTORMS IS EXPECTED TO BE EAST
OF A MCLEANSBORO ILLINOIS TO NEW MADRID MISSOURI LINE. ALL OF THE
STORMS WILL EXIT TO OUR EAST BY MIDNIGHT.

IN ADDITION...MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER
VALLEY. REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER AIR WILL MOVE INTO THE REGION STARTING WEDNESDAY.
TEMPERATURES ARE FORECAST TO GO BELOW FREEZING EACH MORNING FROM
THURSDAY THROUGH SUNDAY. A HARD FREEZE...ALONG WITH FROST...IS
POSSIBLE DURING THIS TIME PERIOD.

MINOR FLOODING IS EXPECTED ON PORTIONS OF THE LOWER WABASH RIVER.
REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...POSSIBLY AS EARLY AS THE LATE
MORNING HOURS...EXTENDING INTO THE EVENING.

SPODEN

The radar

The Evansville,IN radar (KVWX), 111 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
April 3, 1:44 PM CST to 1:59 PM CST
Where
Jefferson County, 5 mi W of Mt Vernon to 1 mi NE of Mt Vernon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.320, -88.992

Large hail to the size of golf balls occurred west of Mount Vernon along Interstate 64. The golf-ball hail was reported at mile marker 70, about one mile east of the Woodlawn exit. Quarter-size hail fell in the Mount Vernon area.

Hail, Perry

When
April 3, 2:16 PM CST to 2:25 PM CST
Where
Perry County, Pinckneyville
Measured
1 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
38.080, -89.380

Several police cars received minor damage.

Hail, Jackson

When
April 3, 2:26 PM CST
Where
Jackson County, Campbell Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.920, -89.550

Hail, Wayne

When
April 3, 2:29 PM CST
Where
Wayne County, Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -88.370

Heavy Rain, Perry

When
April 3, 2:30 PM CST to 4:00 PM CST
Where
Perry County, Pinckneyville to Du Quoin
Reported by
Newspaper
Coordinates
38.080, -89.380

Pinckneyville measured 1.87 inches as the storms passed. Total rainfall for Du Quoin was 1.1 inches. Some streets were flooded in both places.

Hail, Franklin

When
April 3, 2:40 PM CST
Where
Franklin County, Sesser
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.100, -89.050

Hail, Hamilton

When
April 3, 2:45 PM CST
Where
Hamilton County, Dahlgren
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.200, -88.680

Hail, Wayne

When
April 3, 2:46 PM CST
Where
Wayne County, 1 mi NE of Golden Gate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.380, -88.187

Hail, White

When
April 3, 2:47 PM CST
Where
White County, 2 mi E of Burnt Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.250, -88.233

Reported at the Burnt Prairie exit on Interstate 64.

Hail, Jackson

When
April 3, 2:51 PM CST
Where
Jackson County, Dowell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -89.230

Hail, Jackson

When
April 3, 2:51 PM CST
Where
Jackson County, Murphysboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.770, -89.330

Hail, Edwards

When
April 3, 3:00 PM CST
Where
Edwards County, 8 mi SSE of Albion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.273, -87.994

Dime-size hail fell four miles west-northwest of Grayville.

Hail, Hamilton

When
April 3, 3:13 PM CST
Where
Hamilton County, Mc Leansboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -88.530

Hail, Franklin

When
April 3, 3:14 PM CST to 3:15 PM CST
Where
Franklin County, Christopher to West Frankfort
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.970, -89.050

Hail, Perry

When
April 3, 3:14 PM CST to 3:15 PM CST
Where
Perry County, Du Quoin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.020, -89.230

Golf-ball size hail was reported near the state police post.

Heavy Rain, Franklin

When
April 3, 3:20 PM CST to 3:50 PM CST
Where
Franklin County, Benton to 2 mi N of Ewing
Reported by
Amateur Radio
Coordinates
38.000, -88.920

A street was flooded in Benton. A one-inch rain total was reported near the Jefferson County line.

Hail, Jackson

When
April 3, 3:30 PM CST to 3:40 PM CST
Where
Jackson County, Carbondale to 2 mi N of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Hail, Williamson

When
April 3, 3:30 PM CST to 3:41 PM CST
Where
Williamson County, Cambria to Johnston City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.780, -89.120

Large hail was reported in numerous places in northern and western parts of the county. The largest stones were half-dollar size in Herrin.

Heavy Rain, Jackson

When
April 3, 3:30 PM CST to 4:30 PM CST
Where
Jackson County, Carbondale to Murphysboro
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Rainfall of 1.68 inches occurred within one hour at the Carbondale airport. Street flooding was common in Carbondale and Murphysboro.

Hail, Williamson

When
April 3, 3:46 PM CST to 3:50 PM CST
Where
Williamson County, Marion
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.730, -88.930

Hail, Saline

When
April 3, 4:09 PM CST to 4:10 PM CST
Where
Saline County, Harrisburg to 3 mi NNW of Carriers Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14833, 14834, 14836, 14835, 21628, 14839, 14849, 14843, 14850, 14837, 14838, 14842, 14844, 14840, 14841, 18570, 14845, 14846, 18575, 14847, 14848.